2018, Number 2
Rev Mex Cardiol 2018; 29 (2)
Long QT syndrome secondary to drug interaction between hydroxychloroquine and amiodarone
Miranda-Aquino, Tomás; Pérez-Topete, Silvia Esmeralda; Ortega-Pantoja, Williams; Gómez-Vázquez, Carlos Alejandro; Meneses-Pérez, Luis Gilberto; González-Padilla, Christian; Lomelí-Sánchez, Oscar Sergio; Hernández-Del Río, Jorge Eduardo; Purón-González, Emma
ABSTRACTA 67-year-old female patient with a diagnosis of heart failure with preserved ejection fraction secondary to severe mitral regurgitation in treatment with metoprolol, spironolactone, and digoxin. She was diagnosed systemic lupus erythematosus (SLE) because of the presence of arthritis, alopecia, thrombocytopenia, direct positive Coombs +++, positive ANAs 1:1,280 and positive lupus anticoagulant. The rheumatology service indicated hydroxychloroquine 200 mg every 24 hours. She presented atrial fibrillation, and amiodarone was initiated. Two weeks later the patient was admitted because of presyncope, electrocardiogram showed sinus bradycardia with long QT interval. A temporary pacemaker was placed, and hydroxychloroquine and amiodarone suspended. Twenty-four hours later, a new electrocardiogram was taken showing pacemaker rhythm with reduction of the QT interval. After 72 hours the temporary pacemaker was removed and on the fifth day the patient was discharged with an electrocardiogram in sinus rhythm with a corrected QT (Bazett) of 456 miliseconds. The hydroxychloroquine was reinitiated following discharge. She presented another episode of atrial fibrillation, and was treated with amiodarone, hydroxychloroquine was suspended previously, and she did not present prolongation of QT interval. The long QT syndrome was present when amiodarone and hydroxychloroquine interacted.